Alert archive / Colorado / Red Flag Warnings in 2009

Red Flag Warning 16, NWS Denver/Boulder, CO

October 18, 20099 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Oct 18, 2009, 4:35 AM MDT for 9 counties in Colorado. It took effect at Oct 18, 2009, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2009, 4:35 AM MDT (10:35 UTC)
In effect from
Oct 18, 2009, 12:00 PM MDT
Expired
Oct 18, 2009, 5:54 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3645 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBOU 181035
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
435 AM MDT SUN OCT 18 2009


COZ215-216-238-239-181845-
/O.NEW.KBOU.FW.W.0016.091018T1800Z-091019T0200Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
435 AM MDT SUN OCT 18 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. 

WEST WINDS OF 15 TO 25 MPH WITH A FEW GUSTS TO 40 MPH COMBINED
WITH LOW HUMIDITY AND WARM TEMPERATURES WILL LEAD TO HIGH FIRE
DANGER IN AN NEAR THE FOOTHILLS THIS AFTERNOON INTO THE EARLY
EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$
3 follow-up statements
000 
WWUS85 KBOU 181039 CCA
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
435 AM MDT SUN OCT 18 2009


COZ215-216-238-239-181845-
/O.NEW.KBOU.FW.W.0016.091018T1800Z-091019T0200Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
435 AM MDT SUN OCT 18 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS 
EVENING FOR GUSTY WINDS AND LOW HUMIDITY...FIRE WEATHER ZONES 
215...216...238 AND 239.

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. 

WEST WINDS OF 15 TO 25 MPH WITH A FEW GUSTS TO 40 MPH COMBINED
WITH LOW HUMIDITY AND WARM TEMPERATURES WILL LEAD TO HIGH FIRE
DANGER IN AN NEAR THE FOOTHILLS THIS AFTERNOON INTO THE EARLY
EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$
000 
WWUS85 KBOU 181812
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
1212 PM MDT SUN OCT 18 2009

COZ215-216-238-239-190200-
/O.CON.KBOU.FW.W.0016.000000T0000Z-091019T0200Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
INCLUDING...ESTES PARK...GLENDEVEY...LARAMIE RIVER VALLEY...
NEDERLAND...RED FEATHER LAKES...BAILEY...CENTRAL CITY...
EVERGREEN...GEORGETOWN...IDAHO SPRINGS...NORTHERN RAMPART RANGE...
TARRYALL...WESTCREEK...FORT COLLINS...HEREFORD...LOVELAND...
NUNN...WEST PAWNEE GRASSLANDS...ARVADA...BOULDER...GOLDEN...
LAKEWOOD...LONGMONT
1212 PM MDT SUN OCT 18 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...FIRE 
WEATHER ZONES 215...216...238 AND 239...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...215...216...238...239

WESTERLY WINDS OF 15 TO 25 MPH CAN BE EXPECTED THIS AFTERNOON WITH
SOME GUSTS TO 40 MPH POSSIBLE. THE COMBINATION OF GUSTY WIND AND
LOW RELATIVE HUMIDITY WILL LEAD TO A HIGH FIRE DANGER FOR AREAS
IN AND NEAR THE FRONT RANGE FOOTHILLS THIS AFTERNOON INTO THE
EARLY EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$
000 
WWUS85 KBOU 182354
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
554 PM MDT SUN OCT 18 2009

COZ215-216-238-239-190100-
/O.CAN.KBOU.FW.W.0016.000000T0000Z-091019T0200Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
INCLUDING...ESTES PARK...GLENDEVEY...LARAMIE RIVER VALLEY...
NEDERLAND...RED FEATHER LAKES...BAILEY...CENTRAL CITY...
EVERGREEN...GEORGETOWN...IDAHO SPRINGS...NORTHERN RAMPART RANGE...
TARRYALL...WESTCREEK...FORT COLLINS...HEREFORD...LOVELAND...
NUNN...WEST PAWNEE GRASSLANDS...ARVADA...BOULDER...GOLDEN...
LAKEWOOD...LONGMONT
554 PM MDT SUN OCT 18 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DENVER HAS CANCELLED THE RED FLAG
WARNING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...215...216...238...239

WEST WINDS HAVE DECREASED INTO THE 10 TO 20 MPH RANGE ACROSS MOST
OF THE FRONT RANGE. AS A RESULT...THE RED FLAG WARNING HAS BEEN
CANCELLED. TEMPERATURES WILL ALSO BEGIN TO COOL WITH HUMIDITIES
INCREASING EARLY THIS EVENING.

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 18, 3:58 AM MDT, 37 minutes earlier.

Area forecast discussion, Oct 18, 3:58 AM MDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
358 AM MDT SUN OCT 18 2009

.SHORT TERM...A FLAT UPPER LEVEL RIDGE WILL BE OVER THE AREA THRU
TONIGHT WITH DRY WLY FLOW ALOFT.  850-700 MB TEMPS WILL CONTINUE TO
RISE TODAY AND WITH DOWNSLOPE FLOW COMING OFF THE FOOTHILLS THIS
WILL LEAD TO WELL ABOVE NORMAL TEMPS ACROSS NERN CO WITH HIGHS
REACHING THE LOWER 80S AND POSSIBLY EVEN A FEW DEGREES HIGHER IN A
FEW AREAS.  WITH GUSTY WINDS IN AND NR THE FOOTHILLS THIS AFTN
COMBINED WITH LOW HUMIDITIES AND WRM TEMPS FIRE DANGER WILL BE
RATHER HIGH  SO WILL ISSUE A RED FLAG WARNING FOR THOSE AREAS IN AND
NR THE FOOTHILLS FM 18Z-02Z.

.LONG TERM...MODELS HAVE WEST-SOUTHWESTERLY FLOW ALOFT MONDAY...THEN
INCREASING SOUTHWESTERLY FLOW ALOFT MONDAY NIGHT INTO TUESDAY AHEAD
OF AN ADVANCING UPPER TROUGH.  THE TROUGH IS PROGGED EASTWARD ACROSS
THE FORECAST AREA FROM 06Z TUESDAY NIGHT INTO MID WEDNESDAY MORNING
DEPENDING ON THE MODEL.  THE GFS AND ECMWF CONTINUE TO SHOW A CLOSED
LOW WITH THE TROUGH.  IT IS OVER THE FOUR CORNERS AREAS AT 00Z
TUESDAY AFTERNOON LATE...THEN OVER EAST-CENTRAL/SOUTHEAST COLORADO
BY 12Z WEDNESDAY MORNING.  THE NAM DOES NOT CLOSE OFF A CENTER WITH
THIS TROUGH.  THE QG VERTICAL VELOCITY FIELDS SHOW WEAK UPWARD
MOTION OVER THE FORECAST AREA MONDAY AND MONDAY NIGHT.  ON TUESDAY
...THE UPWARD MOTION IS MORE SUBSTANTIAL WITH THE BEST ENERGY TO OUR
IMMEDIATE SOUTH.  THE UPWARD MOTION CONTINUES MUCH OF TUESDAY
NIGHT...WITH DOWNWARD MOTION BY WEDNESDAY MORNING.  THE BOUNDARY
LAYER FLOW IS SOUTHEASTERLY FOR THE PLAINS MONDAY...WITH AN INCREASE
IN THE LOW LEVEL DEW POINTS EXPECTED.  MONDAY NIGHT...DIURNAL
DRAINAGE FLOW MAY BE ENHANCED A BIT.  ON TUESDAY...MODELS DEVELOP A
SURFACE CYCLONE DOWN OVER THE SOUTHEAST CORNER OF COLORADO.  THE
SURFACE FRONT AND UPSLOPE FLOW BOTH MOVE INTO THE PLAINS DURING THE
AFTERNOON HOURS TUESDAY...AND CONTINUE INTO INTO WEDNESDAY MORNING
BEFORE BECOMING MORE NORTHWESTERLY.  CROSS SECTIONS SHOW THE UPSLOPE
AROUND 600 MB DEEP ON BOTH MODELS.  FOR MOISTURE...THERE IS SOME IN
MID AND UPPER LEVELS ON MONDAY...BUT NOTHING GREAT.  MONDAY NIGHT
THERE IS SOME SHALLOW LOW LEVEL MOISTURE IN THE MOUNTAINS...AND JUST
A BIT IN THE MID AND UPPER LEVELS AGAIN FOR THE REST OF THE FORECAST
AREA.  THE LARGE CLOUD SHIELD WITH THE APPROACHING TROUGH MOVES IN
TUESDAY MORNING.  THE MOISTURE IS PRETTY DEEP IN THE MOUNTAINS BY
EARLY AFTERNOON...AND OVER THE PLAINS BY LATE AFTERNOON.  MOISTURE
STAYS DEEP TUESDAY EVENING IN ALL AREAS...THEN IS DECREASES AFTER
MIDNIGHT.  THE NAM DECREASES THE PLAINS MOISTURE SIGNIFICANTLY BY
12Z WEDNESDAY MORNING...THE GFS LINGERS IT INTO MID DAY WEDNESDAY
...ESPECIALLY OUT EAST.  THE MOUNTAINS DRY OUR SIGNIFICANTLY BY 12Z
WEDNESDAY MORNING.  THE QPF FIELDS HAVE DECENT AMOUNTS OF
PRECIPITATION TUESDAY AFTERNOON FOR THE MOUNTAINS.  THERE ARE
SIGNIFICANT AMOUNTS OVER MUCH OF THE FORECAST AREA TUESDAY EVENING.
AFTER MIDNIGHT TUESDAY NIGHT...THE QPF AMOUNTS DECREASE
DRAMATICALLY.  THEN THERE IS SOME LINGERING OVER THE NORTHEAST
CORNER WEDNESDAY MORNING.  FOR POPS IN THE MOUNTAINS...WILL KEEP
LIKELYS TUESDAY AFTERNOON INTO WEDNESDAY MORNING.  OROGRAPHIC
ENHANCEMENT WILL NOT BE SIGNIFICANT.  INITIALLY THE MOUNTAIN TOP
FLOW IS SOUTHWESTERLY...THEN EARLY TUESDAY EVENING IT BECOMES
NORTH-NORTHWESTERLY BUT AT PRETTY WEAK SPEEDS.  BUT THERE IS DECENT
SYNOPTIC SCALE ENERGY AND PLENTY OF MOISTURE.  A SNOW MODEL YIELDS
PRETTY LOW AMOUNTS...WITH THE BEST IN ZONE 31.  NO HIGHLIGHTS
NOW/YET.  FOR THE PLAINS...WILL ALSO GO LIKELYS BY TUESDAY EVENING
BUT FOR NOW...ALL RAIN.  WET BULB ZERO HEIGHTS ARE JUST TOO HIGH
FROM THE GFS AND NAM...HOWEVER THE ECMWF DOES HAVE COOLER THICKNESS
VALUES.  AGAIN...ALL RAIN FOR THE PLAINS OVERNIGHT...AND A MIX ON
THE PALMER RIDGE AND FOOTHILLS.  THIS COULD CHANGE HOWEVER WITH
FUTURE MODEL RUNS.  WILL TAPER ALL PRECIPITATION BACK ACCORDINGLY
WEDNESDAY MORNING.  FOR TEMPERATURES...MONDAYS HIGHS STAY PRETTY
WARM...MAYBE 1-2 C COOLER THAN TODAYS.  FOR TUESDAY...THEY DROP 8
TO 12 C FROM MONDAYS.  FOR THE LATER DAYS...WEDNESDAY THROUGH
SATURDAY...MODELS KEEP AN UPPER RIDGE TO OUR WEST AND NORTHWEST MUCH
OF THE TIME.  THE FORECAST AREA STAYS IN NORTHWESTERLY FLOW ALOFT
FOR MUCH OF THE TIME AS WELL.  IT IS PRETTY DRY WITH A GRADUAL
WARMING TREND.  THE GFS DOES HAVE A BLOB OF MOISTURE IN THE
NORTHWESTERLY FLOW ON THURSDAY SO WILL PUT SOME HIGH MOUNTAIN POPS
IN.

&&

.AVIATION...DRAINAGE WINDS EARLY THIS MORNING WILL BECOME MORE WLY
BY 18Z WITH SPEEDS IN THE 10-15 MPH.  BY 23Z WINDS MAY BRIEFLY
BECOME MORE NWLY FOR A FEW HOURS BEFORE GRADUALLY BECOMING DRAINAGE
AGAIN AFTER SUNSET.  OTHERWISE VFR CONDITIONS THRU TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

RPK/RJK
Hazardous weather outlook, Oct 17, 10:03 AM MDT, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1003 AM MDT SAT OCT 17 2009

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1003 AM MDT SAT OCT 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A DRY AND STABLE AIRMASS WILL BE OVER THE AREA TODAY WITH SEASONAL
TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WARM AND DRY WEATHER IS EXPECTED SUNDAY AND MONDAY. THE NEXT STORM
WILL MOVE INTO THE FORECAST AREA TUESDAY AFTERNOON AND CONTINUE
TUESDAY NIGHT INTO WEDNESDAY. PRECIPITATION IS A GOOD BET FOR MUCH
OF THE FORECAST AREA WITH SNOW IN THE MOUNTAINS AND A CHANCE OF A
RAIN SNOW MIX ON THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

Nearby

Red Flag Warnings in Colorado, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.